zbMATH — the first resource for mathematics

Some three-level finite difference methods for simulating advection in fluids. (English) Zbl 0721.76053
Summary: The one-dimensional advection equation forms the basis for modelling transient forced convection in fluids. A weighted differencing on a (1,3,2) computational stencil is used to produce a number of finite difference equations for finding approximate solutions to this equation supplemented by smooth initial-boundary conditions. Among these are several well-known two-level versions, as well as the leapfrog equation, the only one presently used which involves three levels in time. In addition, two recently developed and five new three-level equations are obtained. Their accuracy has been estimated theoretically by comparing their amplitude response and relative wave speed obtained in series form using the coefficients of their modified equivalent partial differential equations. These theoretical estimates are checked by numerical tests. The results show that several of the new three-level methods have a number of advantages when compared to those in common use, in particular having much greater accuracy when the tests involve smooth initial- boundary data. Superior accuracy is retained, but to a smaller degree, when the initial-boundary conditions are discontinuous.

76M20 Finite difference methods applied to problems in fluid mechanics
76R05 Forced convection
Full Text: DOI
[1] Kutler, P.; Warming, R.F.; Lomax, H., Computation of space shuttle flow fields using noncentered finite-difference schemes, Aiaa j., 11, 196-204, (1973) · Zbl 0268.76050
[2] Norbury, J., Stable prediction of complicated dynamics with application to weather forecasting, (), 39-52
[3] Noye, B.J.; Stevens, M.W., A three-dimensional model of tidal propagation using transformations and variable grids, (), 41-70
[4] Guvanasan, V.; Volker, R.E., Numerical solutions for solute transport in unconfined aquifers, Int. J. numer. meth. fluids, 3, 103-123, (1983) · Zbl 0513.76096
[5] Taggart, I.J.; Pinczewski, W.V., Simulation of enhanced oil recovery by high order difference techniques, (), 579-597 · Zbl 0626.76104
[6] Lalousis, P., Computations of chemical reactions in tubular flow, (), 501-509 · Zbl 0475.76102
[7] Noye, B.J., Numerical methods for solving the transport equation, (), 195-230
[8] Yanenko, N.N., (), (English translation.)
[9] Noye, B.J., Time-splitting the one-dimensional transport equation, (), 271-295
[10] Crowley, W.P., Numerical advection experiments, Mon. weath. rev., 96, 1-11, (1968) · Zbl 0177.56504
[11] Molenkamp, C.R., Accuracy of finite-difference methods applied to the advection equation, J. appl. meteorol., 7, 160-167, (1968)
[12] Noye, B.J., Analysis of explicit finite difference methods used in computational fluid mechanics, (), 106-118
[13] Noye, B.J., Three-point two-level finite difference methods for the one-dimensional advection equation, (), 159-192
[14] Morrow, R.; Steinle, P., Implicit flux-corrected transport, (), 499-508 · Zbl 0688.65075
[15] Noye, B.J., Some two-point three-level explicit FDMs for one-dimensional advection, () · Zbl 0748.76079
[16] O’Brien, G.G.; Hyman, M.A.; Kaplan, S., A study of the numerical solutions of partial differential equations, J. math. phys., 29, 223-251, (1950) · Zbl 0042.13204
[17] Lax, P.D.; Richtymer, R.D., Survey of the stability of linear finite difference equations, Commun. pure appl. math., 9, 267-293, (1956) · Zbl 0072.08903
[18] Morton, K.W., Stability of finite difference approximations to a diffusion-convection equation, Int. J. numer. meth. fluids, 15, 577-683, (1980) · Zbl 0463.76087
[19] Hindmarsh, A.C.; Gresho, P.M.; Griffiths, D.F., The stability of explicit Euler time-integration for certain finite-difference approximations of the multi-dimensional advection-diffusion equation, Int. J. numer. meth. fluids, 4, 853-897, (1984) · Zbl 0558.76089
[20] Sucec, J., Practical stability analysis of finite difference equations by the matrix method, Int. J. numer. meth. engng, 24, 679-687, (1987) · Zbl 0625.65082
[21] Warming, R.F.; Hyett, B.J., The modified equation approach to the stability and accuracy analysis of finite-difference methods, J. comput. phys., 14, 159-179, (1974) · Zbl 0291.65023
[22] Noye, B.J.; Hayman, K.J., Accurate finite difference methods for solving the advection-diffusion equation, (), 137-158 · Zbl 0749.65063
[23] Noye, B.J., Finite difference techniques for partial differential equations, (), 95-354
[24] Courant, R.; Isaacson, E.; Rees, M., On the solution of nonlinear hyperbolic differential equations by finite differences, Commun. pure appl. math., 5, 243-255, (1952) · Zbl 0047.11704
[25] Leonard, B.P., A survey of finite differences with upwinding for numerical modelling of the incompressible convective diffusion equation, (), 1-36
[26] Patankar, S.V., Numerical heat transfer and fluid flow, (1980), Hemisphere, McGraw-Hill · Zbl 0595.76001
[27] Leith, C.E., Numerical simulation of the Earth’s atmosphere, Report UCRL 7986-T, (1964) · Zbl 0204.25001
[28] Lax, P.D.; Wendroff, B., Difference schemes with high order of accuracy for solving hyperbolic equations, Commun. pure appl. math., 17, 381-398, (1964) · Zbl 0233.65050
[29] Boris, J.P.; Book, D.L., Flux-corrected transport I, (), 38-69 · Zbl 0251.76004
[30] van Leer, B., Towards the ultimate conservative difference scheme I, (), 163-168
[31] Martin, B., Numerical representations which model properties of the solution to the diffusion equation, J. comp. phys., 17, 358-383, (1975) · Zbl 0302.65089
[32] Leonard, B.P., Third-order upwinding as a rational basis for computational fluid dynamics, (), 106-120 · Zbl 0558.76003
[33] Rusanov, V.V., On difference schemes of third order accuracy for non-linear hyperbolic systems, J. comp. phys., 5, 507-516, (1970) · Zbl 0217.21703
[34] Noye, B.J.; Tan, H.H., Finite difference methods for solving the two-dimensional advection-diffusion equation, Int. J. numer. meth. fluids, 9, 75-98, (1989) · Zbl 0658.76079
[35] Miller, J.J.H., On the location of zeros of certain classes of polynomials with applications to numerical analysis, J. inst. math. appl., 8, 397-406, (1971) · Zbl 0232.65070
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.